Q:

What are some side effects of triglyceride medications?

A:

Quick Answer

Because there are various different medications to lower triglyceride levels, side effects can depend on the specific medication that a patient takes. If the medication is niacin, then some possible side effects are flushing, diarrhea and nausea. Medications called fibrates can cause abdominal pain and nausea, while statins can cause cramping, diarrhea and abdominal pain, notes Mayo Clinic.

Continue Reading

Full Answer

The different drug classes for triglyceride medications include stains, niacin, fibrates, combination of niacin and statin, bile acid binding agents and omega-3 fatty acids. Each one of these medications can have different side effects as well as interactions with other drugs or foods.

In addition to the side effects cited for fibrates, some others include back pain and bloating. This medication can also cause more severe reactions, such as jaundice, arrhythmia and urination problems, states WebMD. Similarly, some other side effects of niacin are feeling faint, breathing difficulties and dark-colored urine.

The statin class of drugs can also have interactions with grapefruit. A side effect of bile acid binding medications can be constipation, while an omega-3 fatty acid can cause a fish taste in the mouth, burping and joint pain. In some patients, this medication can cause more severe symptoms, including arrhythmia, fever and possible flu-like symptoms. When any of these severe signs are present, it is important to speak with a doctor.

Triglyceride medications are prescribed to lower lipids in the blood called triglycerides. Many of these medications are also used to decrease the level of low-density lipoprotein, which is known as bad cholesterol.

Learn more about Side Effects

Related Questions

Explore